Global Navigation

Sub Men


Not currently logged in
Email:
Password:

Baxter recalls its heparin injection stock

Pharma company Baxter has voluntarily recalled stocks all of its heparin sodium injections following reports of potentially life-threatening side effects.

Pharma company Baxter has voluntarily recalled stocks all of its heparin sodium injections following reports of potentially life-threatening side effects.

Nine batches of heparin were initially recalled on January 17 but Baxter and the US Food and Drugs Administration (FDA) did not discontinue all stocks due to concerns about a shortage of blood thinners.

According to the FDA, the risk of patient's not being able to receive heparin sodium injections (blood thinners) far outweighed possible adverse patient reactions.

Peter Arduini, president of Baxter's Medication Delivery Business, said: "We have assurances from the FDA that there is an adequate supply in the market to meet the demand for these critical and lifesaving drugs."

Negative side effects have been found when heparin products are used during renal dialysis, invasive cardiovascular procedures, and apheresis procedures.

Patients given heparin multi-dose injections experienced reactions such as chest pains, rapid pulse, stomach pains and vomiting, as well as abnormal sensations of the skin.

The FDA said: "There have been reports of serious adverse events including allergic or hypersensitivity-type reactions.

"The manufacture of multiple-dose vials of heparin sodium has been suspended pending the completion of an extensive ongoing investigation to determine the root cause of the problem."

Customers are have been advised by Baxter to segregate and isolate heparin sodium injections and arrange for immediate return of the product to the manufacturer.

Arduini said: "The safety and quality of our products is always our highest priority, and we will continue to collaborate with the FDA as we work to determine the cause of the increased rate of adverse reactions."

29th February 2008

Share

Related Hub content

    Your search did not contain any words. Please try again.